Indiana, 2018Flash Flood and Flooding in Indiana, June 1, 2018
June 1, 2018 · NWS PAH · 4 events in 4 counties and zones
Multiple rounds of thunderstorms impacted southwest Indiana on the last day of May. The first round of storms moved through southwest Indiana during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorms impacted southwest Indiana on the last day of May. The first round of storms moved through southwest Indiana during the late morning and early afternoon hours. Scattered thunderstorm development then began by mid to late afternoon, with coverage increasing further into the evening hours. A subtle shortwave trough across the mid Mississippi Valley and lower Missouri Valley provided large-scale ascent for the nighttime round of storms, which caused some flooding early on the morning of June 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 11:54 PM CST, 6 minutes earlier.
Area forecast discussion, May 31, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1254 AM CDT Fri Jun 1 2018
.UPDATE...
Issued at 1254 AM CDT Fri Jun 1 2018
Just killed off the last of Severe Watch #142, as the outflow
boundary has cleared that entire area. Previously extended the
Flash Flood Watch until 3 AM to allow the heavy rain producing
storms in that are plenty of time to clear.
The AVIATION section has been updated for the 06Z TAF issuance.
UPDATE Issued at 807 PM CDT Thu May 31 2018
Updated to replace tornado watch with a severe thunderstorm watch.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018
Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.
Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.
Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.
Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.
The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.
.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018
Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.
&&
.AVIATION...
Issued at 1254 AM CDT Fri Jun 1 2018
Main concern for this set of forecasts is the ongoing convection
which will impact KOWB for the next hour or two with IFR or lower
conditions. It may continue with VCTS and light rain at KEVV for
the first hour of the forecast. If there is sufficient clearing,
some at least MVFR fog development will be possible throughout the
area by sunrise. Otherwise, VFR conditions are expected with
light winds.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until 3 AM CDT early this morning for INZ081-
082-085>088.
KY...Flash Flood Watch until 3 AM CDT early this morning for KYZ014-
018>020.
&&
UPDATE...DRS
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...DRSHazardous weather outlook, May 31, 12:18 PM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 pm CDT Thu May 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 pm CDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Another round of thunderstorms will develop over parts of southeast
Missouri, southwest Illinois, and parts of west Kentucky by early
afternoon, then move east over the remainder of southern Illinois,
southwest Indiana, and west Kentucky during the middle and late
afternoon. Damaging winds and large hail will be the primary hazards.
The initial thunderstorms this afternoon may be isolated, discrete
supercells, gradually developing together to form a line of strong
to severe thunderstorms. An isolated tornado cannot be ruled out of
the question at this time.
There is also a good potential for the training of storms this
afternoon and this evening and may produce some localized flash
flooding concerns.
Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.
Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.
Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.
DRS/SP/Smith
In the hours before
Special weather statement, May 31, 11:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
1224 AM CDT FRI JUN 1 2018
INZ082-087-088-KYZ018-019-010615-
Warrick IN-Spencer IN-Pike IN-Henderson KY-Daviess KY-
1224 AM CDT FRI JUN 1 2018
...SPECIAL WEATHER STATEMENT...
At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lynnville to Boonville to near Newburgh.
Movement was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Evansville, Owensboro, Boonville, Newburgh, Chandler, Rockport, Dale,
Grandview, Knottsville, Folsomville, Stanley, Holiday World, Eureka,
Chrisney, Tennyson, Gentryville and Spurgeon.
LAT...LON 3800 8677 3801 8680 3799 8686 3794 8692
3793 8698 3790 8699 3790 8691 3784 8691
3784 8686 3779 8682 3767 8688 3786 8756
3806 8735 3830 8728 3828 8707 3820 8707
3820 8679 3812 8681 3810 8677
TIME...MOT...LOC 0524Z 282DEG 32KT 3822 8722 3805 8728 3791 8742
08Local storm report, May 31, 11:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM FLOOD EVANSVILLE 37.98N 87.54W
05/31/2018 VANDERBURGH IN TRAINED SPOTTER
FLOODING ON HWY 62 NEAR VETERANS MEMORIAL PARKWAY. 4 TO 6
INCHES OF STANDING WATER ON THE ROAD.
&&
SPLocal storm report, May 31, 11:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG SIKESTON 36.88N 89.58W
05/31/2018 SCOTT MO PUBLIC
TREE BLOWN ONTO HOUSE ON LEE STREET. ADDITIONAL TREES
BLOWN DOWN IN TOWN AND POWER LINES DOWN IN TOWN. SOME
POWER OUTAGES AND NUMEROUS TREE LIMBS DOWN.
&&
SPLocal storm report, May 31, 11:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 2 N BLODGETT 37.03N 89.53W
05/31/2018 SCOTT MO PUBLIC
TREE BLOWN OVER ROAD ON HIGHWAY H NEAR COUNTY ROAD 506.
NUMEROUS POWER OUTAGES ALSO REPORTED WITHIN THE COUNTY AS
STORMS ROLLED THROUGH.
&&
SPLocal storm report, May 31, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1247 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLOOD MACEDONIA 38.05N 88.70W
06/01/2018 HAMILTON IL EMERGENCY MNGR
REPORT OF HIGH WATER OVER THE ROADWAY ON STATE HWY 14 AT
THE VIADUCT IN MACEDONIA.
1220 AM FLOOD EVANSVILLE 37.98N 87.54W
06/01/2018 VANDERBURGH IN TRAINED SPOTTER
FLOODING ON HWY 62 NEAR VETERANS MEMORIAL PARKWAY. 4 TO 6
INCHES OF STANDING WATER ON THE ROAD.
&&
SPLocal storm report, May 31, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1250 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG SIKESTON 36.88N 89.58W
05/31/2018 SCOTT MO PUBLIC
TREE BLOWN ONTO HOUSE ON LEE STREET. ADDITIONAL TREES
BLOWN DOWN IN TOWN AND POWER LINES DOWN IN TOWN. SOME
POWER OUTAGES AND NUMEROUS TREE LIMBS DOWN.
&&
SPFlood, Vanderburgh
- When
- June 1, 12:00 AM CST to 1:00 AM CST
- Where
- Vanderburgh County, 1.96 mi ESE of Evansville to 1.27 mi SSW of Harwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.969, -87.517
Flooding was reported on Highway 62 (Lloyd Expressway) near Veterans Memorial Parkway. There was anywhere from four to six inches of standing water on the road. An observer on the southeast side of Evansville measured 3.2 inches of rain in the 24-hour period ending early on the 1st.
Flood, Gibson
- When
- June 1, 12:30 AM CST to 4:00 AM CST
- Where
- Gibson County, 0.91 mi NNE of Mc Gary to 2.65 mi ENE of Johnson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.282, -87.623
Sections of Highway 168 near Owensville were water-covered. Other nearby roads in rural Gibson County were water-covered as well.
Flash Flood, Spencer
- When
- June 1, 1:10 AM CST to 3:00 AM CST
- Where
- Spencer County, 0.69 mi S of Chrisney to 1.99 mi ESE of Newtonville
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -87.030
Multiple vehicle water rescues were conducted. Numerous roads were covered by water, including Highway 70, Highway 62 near 75W, County Road 1400N, and County Road 1600N just east of Santa Claus. Some flooded roads were closed through the morning hours. Radar rainfall estimates were from 3 to 4.5 inches across much of Spencer County.
Flood, Warrick
- When
- June 1, 1:15 AM CST to 8:00 AM CST
- Where
- Warrick County, Ash Iron Spgs to Pelzer
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.030, -87.180
Several roads were flooded and closed. The flooded roads were mainly in eastern Warrick County, where radar estimated from 3 to 4.5 inches of rain fell.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759196, 759198, 759194, 759197.